Wednesday, September 21, 2011

Ukrainian Woman Killed, 20 Others Injured in Turkey

A Ukrainian tourist was killed and 20 other of her countrymen were injured on Tuesday (September 19) when a minibus transporting tourists from Antalya Airport to their hotel crashed into a roadblock and overturned. Tez Tour, a Russian-based tour operator managed transportation for the tour. Those injured were treated at local hospitals.

COMMENT: In fairness to Tez Tour, the driver of a truck approaching from the opposite direction made the bus swerve to the side of the road and overturn. The bus carrying the tourists was driving at a permissible speed of 80 km/h.

There is a history of frequent bus accidents in Turkey. In February 2010, Five people were killed, four of them Greeks and one Turkish citizen, near the town on Malgara in the Marmara region of Turkey when a bus en route to Athens from Istanbul veered off the road and plunged into a ravine. In May 2010, 15 Russian tourists were killed when their tour bus went off a bridge, also in Antalya. And in October 2010, another bus accident in Antalya injured 18 French tourists when the driver of the bus slid on slippery roadway into an approaching car, killing the driver of the sedan.


As I point out in my book, STAYING SAFE ABROAD: TRAVELING, WORKING AND LIVING IN A POST-9/11 WORLD, travelers and tourists should be very cautious in vetting the tour operators and transport services they use, particularly given the high volume of bus accidents in developing countries. I strongly recommend that if travelers use a tour operator, they consider the following: (1) Use licensed, insured and bonded operators based in DEVELOPED nations; (2) Ask for copies of testimonials and customer satisfaction reports; (3) conduct an Internet search of accidents the operator has been involved in; (4) ensure that all travelers have international medical treatment and evacuation coverage (contact me if you need a referral list); and (5) supplemental baggage loss and theft insurance.












No comments: